Cheek filler injections are an increasingly popular cosmetic treatment to sculpt and define facial contours. However, some patients have reported developing sinus problems and infections after receiving dermal filler injections in the cheeks.
Cheek fillers, also known as dermal fillers or injectable fillers, are gel-like substances that are injected under the skin to add volume and fullness to the cheeks and midface. Some common injectable filler products used in the cheeks include hyaluronic acid fillers like Juvederm Voluma, Restylane Lyft, Teosyal Global; collagen stimulators like Sculptra; and synthetic fillers like silicone.
These facial fillers work by filling in facial wrinkles and restoring lost volume to areas like the midface, temples, and tear troughs. Cheek fillers help sharpen cheekbones, correct age-related sagging, and achieve a more youthful appearance.
To understand how cheek fillers can potentially affect the sinuses, it is important to consider the facial anatomy and how the cheeks, under-eye region, and sinuses are interconnected:
Some cheek filler injection sites are in very close proximity to the sinus openings and drainage pathways. Knowledge of the anatomy allows injectors to avoid placing fillers in locations that impede sinus function.
There are several ways that dermal filler injections in the cheeks can potentially cause sinus problems:
If the needle goes too deep during injection near the under eyes or cheekbones, filler gel can accidentally be injected directly into small blood vessels and capillaries that drain into the sinus tracts. This introduces foreign material and raises infection risk.
Inflammation and edema (swelling) are normal short-term reactions to tissue filler injections in the cheeks. However, excessive swelling can put pressure on nearby sinus cavities and obstruct mucus drainage channels. This can lead to clogged sinuses and pain.
Poor injection technique, non-sterile needles, and external bacteria introduced during the procedure can all lead to infections like sinusitis after cheek filler injections. Chronic infections and biofilm are harder to treat.
Some people may have undiagnosed allergies to ingredients in specific types of dermal fillers. Allergic reactions cause inflammation, sinus irritation, congestion, facial pressure and headaches after cheek filler injections.
Over-filling the cheeks with excessive amounts of filler beyond normal facial contours can physically compress, squeeze and put pressure on the maxillary sinuses behind the cheekbones. This impedes drainage and causes obstruction.
If cheek fillers obstruct the nasolacrimal ducts and prevent proper tear drainage from the under eye area into the nose, it can cause fluid buildup, swelling and infection risk in the sinuses.
While considered relatively safe, cheek filler injections do carry potential risks and side effects, both temporary and long-lasting. These may include:
Patients who receive cheek dermal filler injections should watch for these warning signs of sinus issues afterwards and contact their provider promptly if they occur:
|Facial pressure, congestion, blocked sinuses||Obstructed sinus drainage pathways||Nasal sprays, sinus rinses, decongestants|
|Sinus pain, headaches in cheekbone region||Inflammation or swelling putting pressure on sinuses||Anti-inflammatories, warm compresses|
|Swelling, puffiness in cheeks, under eyes, midface||Allergic reaction or improper filler placement compressing sinuses||Antihistamines, filler dissolution|
|Impaired breathing, reduced smell||Nasal congestion, obstruction of sinus tracts||Nasal corticosteroid sprays, sinus rinses|
|Green/yellow nasal discharge||Sinus infection, potential bacterial causes||Antibiotics, nasal saline rinses|
|Fever, chills||Infection, body's inflammatory response||Antibiotics, antipyretics|
|Worsening chronic sinus infection||Pre-existing condition aggravated by filler placement||Antibiotics, nasal sprays, sinus surgery if needed|
The table above lists some common signs of sinus problems after cheek filler injections and what they may potentially indicate as well as possible treatment options.
However, it is very important that patients do not attempt to self-medicate or self-treat these sinus issues if they arise. The treatments listed are only a general guide and patients should always consult with their cosmetic filler provider or another physician first before taking any action. The doctor will be able to accurately diagnose the cause of sinus symptoms after cheek filler injections and determine the most appropriate personalized treatment plan which may differ from patient to patient.
As we all know, prevention is easier than cure.
There are ways to mitigate risks and maximize safety when you get cheek fillers. Trying to follow these preventative tips can help reduce the chances of developing sinus problems or other issues after cheek filler injections.
While no cosmetic treatment is completely without risk, taking steps to prevent problems with cheek fillers rather than deal with them after the fact will lead to much better outcomes. If you keep this preventative guidance in mind, you'll be in a great position to enjoy the aesthetic benefits of cheek fillers while minimizing the risks of annoying side effects. A little bit of prevention planning now pays off with better safety and peace of mind later.
If you are considering cheek fillers, try consulting with Dr. Lanna Aesthetics in New York City.
During your consultation, your medical history, facial anatomy, and treatment goals will be thoroughly evaluated to determine the optimal filler amounts and injection approach for your cheeks while minimizing sinus complications. With her deep knowledge of facial structures and extensive experience with fillers, Dr. Lanna can help you realize beautiful, natural-looking results from cheek fillers without ever worrying from sinus problems.